Alert archive / New Mexico / Red Flag Warnings in 2025

Red Flag Warning 21, NWS El Paso, TX

April 28, 2025Lincoln County, Otero County, New Mexico

NWS El Paso, TX issued this red flag warning at Apr 28, 2025, 4:22 AM MDT for Lincoln County, Otero County, New Mexico. It took effect at Apr 28, 2025, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2025, 4:22 AM MDT (10:22 UTC)
In effect from
Apr 28, 2025, 12:00 PM MDT
Expired
Apr 28, 2025, 8:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Lincoln County, NM, Otero County, NM

The radar

The Holloman AFB radar (KHDX), 50 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2025-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2025-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5887 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS84 KEPZ 281022
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
422 AM MDT Mon Apr 28 2025

...ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS FOR THE SACRAMENTO
MOUNTAINS THIS AFTERNOON...

.A slow moving upper level storm system will combine with very low
min RH's to give us several hours of elevated to critical fire
weather conditions this afternoon. The winds will diminish by
sunset this evening, but the very dry air will remain in place. We
will see poor RH recoveries both this morning and Tuesday morning.

NMZ113-290200-
/O.NEW.KEPZ.FW.W.0021.250428T1800Z-250429T0200Z/
Capitan and Sacramento Mountains/Lincoln NF/LNZ-
422 AM MDT Mon Apr 28 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND CRITICALLY 
DRY FUELS FOR THE SACRAMENTO MOUNTAINS...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning for gusty winds, low relative humidity
values and very dry fuels, which is in effect from noon today to 
8 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 113 Capitan and Sacramento 
  Mountains/Lincoln NF/LNZ. 

* TIMING...Noon to 8 PM

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* EXPERIMENTAL RFTI...3 to 5, Near critical.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
362 
WWUS84 KEPZ 290220
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
820 PM MDT Mon Apr 28 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM TONIGHT FOR THE 
SACRAMENTO MOUNTAINS...

.Wind speeds have decreased and relative humidity is rising above
critical thresholds, therefore, the Red Flag Warning will be
allowed to expire.

NMZ113-290330-
/O.EXP.KEPZ.FW.W.0021.000000T0000Z-250429T0200Z/
 Capitan and Sacramento Mountains/Lincoln NF/LNZ-
820 PM MDT Mon Apr 28 2025

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS, LOW RELATIVE
HUMIDITY, AND CRITICALLY DRY FUELS FOR THE SACRAMENTO MOUNTAINS...

Light winds will prevail overnight with poor to fair overnight
recovery.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 28, 4:19 AM MDT, 3 minutes earlier. Its key messages:

  • Issued at 430 AM MDT Sun Apr 27 2025
  • Today we will have breezy to low end windy conditions with patchy blowing dust mainly closer to the International Border.
  • Seasonal weather with afternoon breezes Tuesday onward.
  • Chance for strong winds, blowing dust, and critical fire during the latter part of next weekend.
Area forecast discussion, Apr 28, 4:19 AM MDT, 3 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
419 AM MDT Mon Apr 28 2025

...New DISCUSSION, FIRE WEATHER...

.KEY MESSAGES...
Issued at 430 AM MDT Sun Apr 27 2025

 - Today we will have breezy to low end windy conditions with
   patchy blowing dust mainly closer to the International Border.

 - Seasonal weather with afternoon breezes Tuesday onward.

 - Chance for strong winds, blowing dust, and critical fire during
   the latter part of next weekend.

&&

.DISCUSSION...
Issued at 311 AM MDT Mon Apr 28 2025

The upper level trough that helped bring us the strong gusty
winds and blowing dust on Sunday is still to our west and is
slowly moving east. We will see less winds today, since the lee
side surface trough has moved off and the winds aloft are not as
strong. But, some of the stronger winds will occur across northern
Mexico and that is where a lot of our blowing dust comes from. So
I have mentioned the chance of some patchy blowing dust this
afternoon. It won't be as bad as yesterday, but we could see some
lower visibilities for a few hours this afternoon. Tuesday and
Wednesday will see our high temperatures a few degrees below
average as the departing upper level trough allows some slightly
cooler air into the region. On Thursday a weak upper level trough
will pass to our north, which may give us more breezy afternoon
winds. On Friday, an east push will try and push some moisture
into the region, maybe as far west as the Rio Grande Valley. There
is a slight chance for rain Friday night into Saturday east of
the Rio Grande. But by Saturday night, the next upper level trough
approaching the area will push the moisture back to the east.
Right now we may see a repeat of yesterday, next Sunday as another
strong upper level trough passes to our north. High temperature
will run near average for Thursday through Sunday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1124 PM MDT Sun Apr 27 2025

Gusty wly winds are diminishing behind the evening's fropa and
should continue to slacken through the overnight hours. Suspended
dust may create lcl MVFR vsbys aft sunrise, especially in and
around KDMN. Swly and sly winds will strengthen again aft 28/17Z,
becoming gusty in the aftn, with gusts of 25 to 30 kts
commonplace. This will likely create MVFR/IFR vsbys around area
terminals again due to BLDU. Another AWW may be required at KELP
due to wind gusts at or above 35 kts. Winds will taper off aft
sunset.

&&

.FIRE WEATHER...
Issued at 311 AM MDT Mon Apr 28 2025

We will continue to have active fire weather conditions this week,
though not as active as today. Currently a slow moving upper level
trough will give us breezy winds this afternoon. The strongest
winds will be in the Sacramento Mountains, where I have issued a
Red Flag Warning for this afternoon. We will continue to see very
dry min RH's this week; single digits in the lowlands and 10 to
20% in area mountains. Also each afternoon will have breezy winds,
so we will see elevated fire weather concerns most afternoons this
week. There is a brief surge of moisture into the region on Friday
night into Saturday, which will give us a slight chance for rain,
but the moisture will only make it as far west as the Rio Grande
Valley, before being pushed back to the east. Just as a heads up,
next weekend (especially Sunday) looks like we will see another
round of very strong winds with continued dry min RH's.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  86  56  84  55 /   0   0   0   0
Sierra Blanca            87  51  82  48 /   0   0  10  10
Las Cruces               80  44  78  45 /   0   0   0   0
Alamogordo               80  48  80  45 /   0   0   0   0
Cloudcroft               57  36  58  34 /   0   0   0  10
Truth or Consequences    78  46  77  47 /   0   0   0   0
Silver City              68  41  69  41 /   0   0   0   0
Deming                   81  43  80  45 /   0   0   0   0
Lordsburg                76  40  76  42 /   0   0   0   0
West El Paso Metro       83  55  81  55 /   0   0   0   0
Dell City                86  48  84  47 /   0   0   0  10
Fort Hancock             93  52  89  51 /   0   0   0  10
Loma Linda               78  51  76  49 /   0   0   0   0
Fabens                   87  53  85  52 /   0   0   0   0
Santa Teresa             82  49  79  49 /   0   0   0   0
White Sands HQ           81  55  80  53 /   0   0   0   0
Jornada Range            79  43  79  42 /   0   0   0   0
Hatch                    81  42  80  42 /   0   0   0   0
Columbus                 83  49  81  50 /   0   0   0   0
Orogrande                79  49  79  47 /   0   0   0   0
Mayhill                  70  39  70  38 /   0   0   0  10
Mescalero                67  38  68  37 /   0   0  10  10
Timberon                 67  36  66  35 /   0   0   0  10
Winston                  69  33  69  33 /   0   0   0   0
Hillsboro                75  42  76  42 /   0   0   0   0
Spaceport                77  40  77  40 /   0   0   0   0
Lake Roberts             69  36  70  36 /   0   0  10   0
Hurley                   73  38  73  39 /   0   0   0   0
Cliff                    75  36  76  38 /   0   0   0   0
Mule Creek               70  38  71  39 /   0   0   0   0
Faywood                  73  42  72  42 /   0   0   0   0
Animas                   79  41  78  43 /   0   0   0   0
Hachita                  78  41  77  43 /   0   0   0   0
Antelope Wells           79  44  76  44 /   0   0   0   0
Cloverdale               73  44  71  44 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
     Capitan and Sacramento Mountains/Lincoln NF/LNZ.

&&

FORECASTER...15-Brice

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 6:01 PM MDTDust Storm WarningEPZDoña Ana, Luna, Sierra119 min
Apr 27, 7:10 PM MDTDust Storm WarningEPZDoña Ana, Otero95 min
Apr 28, 4:43 PM MDTDust Storm AdvisoryEPZDoña Ana2 hr

Nearby

Red Flag Warnings in New Mexico, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.